| Model Number |
45-20001 |
| Medical Device Problem Code |
Fracture (1260)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
12/14/2020
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
Event or Problem Description
As reported: "the patient underwent orif procedure for hand.The surgeon inserted the screw as usual, but it was difficult to insert.Then, he noticed that the tip of the screwdriver was broken.He replaced the screwdriver and tried to reinsert it, but the second screwdriver broke and the screw itself couldn't come out of the guide wire.Thereafter, the procedure completed without problem.".
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the received screwdriver shows signs of normal and prolonged usage however its tip is found to be broken.The breakage was uneven, with one half of the tip completely broken off.This is a typical sign of application of combined bending and torsional overload, leading to an instantaneous (brittle) fracture.The critical diameter of the screwdriver was observed to be 2.98mm as required against a range of 2.95mm ¿ 3.00mm.Similarly, the average hardness of the screwdriver was observed to be 56.5 hrc as required against a range of 54.0 hrc ¿ 58.0 hrc.As per the dimensional inspection and hardness testing, the returned screwdriver was found to be within specifications.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on investigation, the root cause was attributed to be user related.The breakage was most likely caused due to a combination of torsional and bending overload applied on the screwdriver during the surgery.If any additional information is provided, the investigation will be reassessed.
Event or Problem Description